Type 2 Diabetes: Low Blood Sugar (Hypoglycemia)

By , Caring.com senior editor
100% helpful

Type 2 diabetes management: What is low blood sugar?

Low blood sugar occurs when a person's blood sugar level drops too low to provide enough energy for the body's activities -- typically less than 70 milligrams per deciliter of blood (mg/dL).
Caught early, this situation can be quickly remedied. But left untreated, low blood sugar can lead to loss of consciousness. Older adults with type 2 diabetes are more prone to this condition than others with the disease and are hit harder by its potential consequences, which can include driving accidents and injuries from falls.

Sometimes referred to as an insulin reaction, low blood sugar can come on suddenly and may be a result of taking certain diabetes drugs, such as sulfonylureas, designed to keep blood sugar levels under control. In addition, medicines taken for other conditions can also cause blood glucose to dip to unhealthily low levels -- as can alcohol.

Symptoms of low blood sugar

  • Hunger
  • Nervousness, anxiety, or irritability
  • Perspiration
  • Rapid heart rate
  • Dizziness, light-headedness, or headache
  • Sleepiness
  • Confusion or difficulty paying attention
  • Trouble speaking
  • Weakness or shakiness
  • Sudden mood change, such as unexplained crying or antagonism
  • Clumsy or jerky movements, lack of coordination
  • Pale skin tone

If blood sugar drops while the person in your care is sleeping, he may:

  • Cry out or have nightmares.
  • Find his pajamas or sheets damp from perspiration when he wakes.
  • Feel tired, irritable, or confused when he wakes.

Type 2 diabetes management: How to treat and prevent low blood sugar

Treating low blood sugar

Typically, hypoglycemia can be addressed by consuming a quick-fix, sugar-rich food. Each of the following contains about 15 grams of carbohydrates:

  • 3 to 4 glucose tablets
  • 1 serving of glucose gel
  • 1/2 cup (4 ounces) of fruit juice
  • 1 cup (8 ounces) of milk
  • 1 to 2 teaspoons of sugar or honey
  • 5 to 6 hard candies


Consider keeping glucagon on hand.
If the person you're caring for is unconscious or unable to swallow, an injection of glucagon, a hormone that raises blood glucose quickly, may be necessary. Before an incident happens, ask his healthcare provider whether glucagon is an appropriate treatment and, if so, learn how to administer it. While you're giving the shot, someone else should call 911.

Preventing low blood sugar

  • Make sure the person in your care eats regular meals and snacks, gets enough food at meals, and doesn't delay or skip eating.
  • Check to see that he tests his blood glucose regularly so he can monitor whether he's in his target range. Ask his primary diabetes care provider how often he should check his blood sugar and what his recommended range is.
  • Confirm that he always carries an emergency food or drink supply.
  • Have him wear an identification tag like those found at the Medicalert Foundation if he takes diabetes medications that can cause hypoglycemia.
  • Make sure he takes his diabetes medications as directed and on time.
  • Keep a glucagon emergency kit at home, in the car, and wherever else he frequents if he uses insulin and his provider advises using glucagon in a low blood sugar emergency. Make sure you and other caregivers know how to give a glucagon injection if necessary. Ask his main diabetes care provider for instructions in advance.
  • Call his doctor if his blood glucose is frequently low, or he often has symptoms of low blood sugar. He may need a change in his medications, diet, or some other aspect of his diabetes treatment plan.

Remember: Sometimes, for no apparent reason, low blood sugar occurs even when someone is doing all he can to keep his blood glucose in balance. In such cases the symptoms of low blood sugar should be treated before the condition gets worse.